Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 122, NWS Denver/Boulder, CO

August 1, 2001Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2001, 3:58 PM MDT for Elbert County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 1, 2001, 3:58 PM MDT (21:58 UTC)
Expired
Aug 1, 2001, 4:45 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elbert County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 012159
SVRDEN

COC039-012245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT WED AUG 1 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF KIOWA...OR ABOUT 39 MILES
  NORTHEAST OF COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KIOWA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL...INTENSE RAIN...UP TO 2 INCHES PER HOUR...AND STRONG DAMAGING 
WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER UNTIL THE STORM PASSES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. 

LAT...LON 3935 10452 3927 10441 3940 10414 3948 10411 3957 10423

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM MDT, 1 hour 3 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT WED AUG 01 2001

PERSISTENT UPR LVL RDG WL BE DOMINATING NERN AND N-CENTRAL CO WX FOR
THE NEXT SEVERAL DAYS.  FOR THE NEXT DAY OR SO...PLUME OF MID AND
UPR LVL MSTR WL BE CROSSING THE AREA TO MAINTAIN THE CHANCE OF AFTN
AND EVENING SHOWERS.  AT THIS TIME...SHOWER ACTIVITY OVR MTNS HAS BE
MOVG ALONG WHILE WEAK UPSLP FLOW CONTS ACRS THE PLAINS.  ACARS SNDGS
SHOWED SOME MID LVL CAPPING OF THE AMS TIL ABT 20Z...BUT LATEST DATA
SHOWS ABT 600 J/KG CAPE AND LTL CONVECTIVE INHIBITION.  TUTT LOW IS
PRESENTLY QUITE ORGANIZED OVR WRN NM...BUT MODELS INDICATE THAT IT
WL LOSE ITS IDENTITY ON THUR AS IT ROTATES NWD ARND THE UPR RDG.
RH FIELDS CONT HINTING AT A CONTINUATION OF MONSOONAL MSTR ALOFT.
AS LONG AS THIS CONTS...WL HAVE TO CONT MENTIONING AFTN AND EVENING
SHOWERS IN THE FCST.

OVR THE WEEKEND AND INTO NEXT WEEK...THE MRF SHOWS THE CENTER OF THE
UPR LVL RIDGE BLDG NWWD AND SETTING UP OVR SWRN WY.  HGTS ALSO RISE
TO NEAR 600 DM.  THIS SHIFT IN THE UPR AIR PATTERN COULD DECREASE
THE CHANCES OF SHOWERS...BUT DIFFERENCES ARE NOT WORTH M7ENTIONING AT
THIS POINT.  TEMPS ARE GOING TO CONT ABV SEASONAL VALUES...AND
CURRNT FCST HAS THESE FEATURES COVERED.                   KDRBY

.DEN...NONE

In the hours before

Special weather statement, Aug 1, 10:35 AM MDT, 5 hours 23 minutes before
COZ030>051-312000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1035 AM MDT WED AUG 01 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: MOISTURE LEVELS WILL CONTINUE TO INCREASE THROUGH THIS
EVENING AS THE PLUME OF MONSOONAL MOISTURE STREAMS INTO COLORADO
FROM NEW MEXICO AND ARIZONA. A SURGE OF HIGH PRESSURE OVER WYOMING
AND AN ASSOCIATED WEAK FRONT ACROSS FAR NORTHEAST COLORADO WILL
CONTINUE TO SLOWLY SLIP SOUTHWARD THROUGH NORTHEAST COLORADO THIS
AFTERNOON. THIS WILL INCREASE THE NORTHEASTERLY UPSLOPE FLOW AND
BRING MORE MOISTURE TO THE REGION.

THE ATMOSPHERE IS RATHER STABLE THIS MORNING DUE TO THE INITIAL
CLOUD COVER OVER THE MOUNTAINS AND URBAN CORRIDOR AND THE WEAK
FRONTAL SYSTEM TO THE NORTH. HOWEVER...THERE DOES APPEAR TO BE SOME
CLEARING WORKING IN FROM THE SOUTH. THUNDERSTORM DEVELOPMENT WILL BE
LATER TODAY DUE TO THE INITIAL INSTABILITY...BUT WILL BEGIN TO FIRE
OVER HIGHER TERRAIN IN THE SOUTHERN FOOTHILLS AND EXTENDING OUT OVER
THE PALMER DIVIDE BY EARLY AFTERNOON...THEN ACROSS THE URBAN
CORRIDOR AFTER 3 PM. THE ATMOSPHERE IS EVEN MORE STABLE ACROSS THE
FAR NORTHEAST PLAINS...AND STORMS THERE MAY NOT DEVELOP UNTIL THE
EVENING HOURS.

THE MAIN THREAT TODAY WILL BE HEAVY RAIN WITH THUNDERSTORMS AND
POSSIBLE MINOR FLOODING IN URBAN AREAS AND SMALL STREAMS. RAINFALL
AMOUNTS OF UP TO 2 INCHES PER HOUR IS POSSIBLE WITH THE STRONGER
STORMS. AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT AS THE SHEAR
PROFILE AND INSTABILITY WILL STILL BE SUFFICIENT THROUGH THE EARLY
EVENING HOURS...ESPECIALLY ACROSS THE PALMER DIVIDE AND STRETCHING
INTO WASHINGTON COUNTY AND THE FAR NORTHEAST PLAINS. HAIL UP TO ONE
INCH IN DIAMETER MAY OCCUR WITH THE STRONGER STORMS.

OVERALL...SPOTTER ACTIVATION IS NOT ANTICIPATED WITH THE MAIN THREAT
OF HEAVY RAIN. HOWEVER...HEAVY RAIN REPORTS AND HAIL OCCURENCES
FURTHER EAST WILL BE APPRECIATED. ENTREKIN

NSWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:56 PM MDTSevere Thunderstorm WarningBOUElbert49 min
Aug 1, 5:18 PM MDTTornado WarningBOUElbert27 min
Aug 1, 5:47 PM MDTTornado WarningBOUElbert, Lincoln28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.